Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 5, NWS Las Vegas, NV

January 16, 20204 counties in Nevada

NWS Las Vegas, NV issued this wind advisory at Jan 16, 2020, 9:06 PM PST for 4 counties in Nevada. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2020, 9:06 PM PST (05:06 UTC)
Expired
Jan 17, 2020, 3:00 AM PST
In force
6 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 215 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2415 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WWUS75 KVEF 170506
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
906 PM PST Thu Jan 16 2020

NVZ014-171100-
/O.EXP.KVEF.HW.W.0001.000000T0000Z-200117T0500Z/
/O.NEW.KVEF.WI.Y.0005.200117T0506Z-200117T1100Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
906 PM PST Thu Jan 16 2020

...WIND ADVISORY IN EFFECT UNTIL 3 AM PST FRIDAY...
...HIGH WIND WARNING HAS EXPIRED...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Esmeralda and Central Nye County.

* WHEN...Until 3 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ015-017-171100-
/O.EXP.KVEF.WI.Y.0004.000000T0000Z-200117T0500Z/
/O.NEW.KVEF.WI.Y.0005.200117T0506Z-200117T1100Z/
Lincoln County-Western Clark and Southern Nye County-
Including Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump,
Indian Springs, Desert Rock, and Amargosa Valley
906 PM PST Thu Jan 16 2020

...WIND ADVISORY IN EFFECT UNTIL 3 AM PST FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Lincoln County and Western Clark and Southern Nye 
  County.

* WHEN...Until 3 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ520>522-170615-
/O.EXP.KVEF.WI.Y.0004.000000T0000Z-200117T0500Z/
Owens Valley-White Mountains of Inyo County-
Death Valley National Park-
Including Bishop, Independence, Lone Pine, Olancha, 
Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, 
and Shoshone
906 PM PST Thu Jan 16 2020

...WIND ADVISORY HAS EXPIRED...

Winds across Inyo County will continue to diminish. The Wind
Advisory has been allowed to expire.

$$

NVZ019-171100-
/O.NEW.KVEF.WI.Y.0005.200117T0506Z-200117T1100Z/
Spring Mountains-Red Rock Canyon-
Including The Town Of Mt Charleston and Red Rock Canyon
906 PM PST Thu Jan 16 2020

...WIND ADVISORY IN EFFECT UNTIL 3 AM PST FRIDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph
  possible overnight along the northeast slopes of the Spring
  Mountains and within Red Rock Canyon.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...Until 3 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
2 follow-up statements
201 
WWUS75 KVEF 170828
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1228 AM PST Fri Jan 17 2020

CAZ519-520-171100-
/O.NEW.KVEF.HW.W.0002.200117T0828Z-200117T1100Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
1228 AM PST Fri Jan 17 2020

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM PST EARLY THIS
MORNING...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph.

* WHERE...Eastern Sierra Slopes and Owens Valley primarily south
  of Olancha.

* WHEN...Until 3 AM PST early this morning. Wind gusts are 
  expected to decrease to less than 40 mph after 3 AM PST.

* IMPACTS...Travel will be hazardous, especially for high profile
  vehicles.

* ADDITIONAL DETAILS...CHP reported that a big rig was blown over
  near Coso Junction. Travel on Highway 395 is closed to high
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extreme caution if you must drive.

&&

$$

NVZ014-015-017-019-171100-
/O.CON.KVEF.WI.Y.0005.000000T0000Z-200117T1100Z/
Esmeralda and Central Nye County-Lincoln County-
Western Clark and Southern Nye County-Spring Mountains-
Red Rock Canyon-
Including Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche,
Panaca, Hiko, Alamo, Rachel, Pahrump, Indian Springs, 
Desert Rock, Amargosa Valley, The Town Of Mt Charleston, 
and Red Rock Canyon
1228 AM PST Fri Jan 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST EARLY THIS
MORNING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  possible overnight along the northeast slopes of the Spring 
  Mountains and within Red Rock Canyon.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...Until 3 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
078 
WWUS75 KVEF 171055
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
255 AM PST Fri Jan 17 2020

CAZ519-520-171200-
/O.EXP.KVEF.HW.W.0002.000000T0000Z-200117T1100Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
255 AM PST Fri Jan 17 2020

...HIGH WIND WARNING WILL EXPIRE AT 3 AM PST EARLY THIS MORNING...

Automated wind sensors indicated winds had decreased below 40 mph
in the southern part of the Owens Valley. Speeds will continue 
trending downward and no longer pose a significant threat. The 
High Wind Warning will expire on schedule at 3 AM PST.

$$

NVZ014-015-017-019-171200-
/O.EXP.KVEF.WI.Y.0005.000000T0000Z-200117T1100Z/
Esmeralda and Central Nye County-Lincoln County-
Western Clark and Southern Nye County-Spring Mountains-
Red Rock Canyon-
Including Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche,
Panaca, Hiko, Alamo, Rachel, Pahrump, Indian Springs, 
Desert Rock, Amargosa Valley, The Town Of Mt Charleston, 
and Red Rock Canyon
255 AM PST Fri Jan 17 2020

...WIND ADVISORY WILL EXPIRE AT 3 AM PST EARLY THIS MORNING...

Wind speeds were trending downward across southern Nevada and 
will continue to decrease below 30 mph before sunrise. The Wind 
Advisory will expire on schedule at 3 AM PST.


$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 16, 3:34 PM PST, 5 hours 32 minutes earlier.

Area forecast discussion, Jan 16, 3:34 PM PST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
334 PM PST Thu Jan 16 2020

.SYNOPSIS...A fast moving system will impact the area through
tonight with gusty winds and mountain snow showers ending by
daybreak Friday. High pressure takes control for the weekend, with
north breezes lingering down the Colorado River Valley. Next
week, another round of unsettled weather looks possible.

&&

.SHORT TERM...through Friday.

Forecast shaping up about as expected so far. Axis of sharp,
upper-level trough coming onto the California shore, with plume of
moisture and upper-level lift aimed at the central and northern
Sierra Nevada, slowly sinking southward. Fairly widespread gusts
of 35 to 50 MPH have developed in the Wind Advisory/Warnings
areas, though the higher speeds have been a bit slower to develop
than some of the high res guidance might have indicated earlier.
Nonetheless, as gradients continue to tighten and pressure falls
start occuring in central/northern Nevada, would expect gusts to
continue to increase this evening, then begin shifting eastward
into Utah tonight.

Precipitation amounts are relatively unchanged, with the Sierra
Nevada above 5,000 feet taking most of the snow, with a quick
trace or inch or two spilling over into the Owens Valley. One
feature that has been becoming clearer involves increase potential
in the Spring Mountains. A plume of low level moisture will eject
over the region quickly tonight, creating a couple hour window for
Spring Mountain snow overnight tonight, perhaps laying down a
quick few inches.

Winds decrease after midnight tonight, with cooler temperatures
for most of the area and north winds increasing down the Colorado
River Valley for Friday.

.LONG TERM...Saturday through Thursday.

Medium-range models still continuing to advertise an unsettled
midweek next week. A weekend ridge will first be broken down by a
weak southern stream trough ejecting over the area, likely
bringing abundant high clouds with it. A more defined/deeper
trough is then expected to dig down the coast, then move east
across the region Tuesday through Wednesday, bringing another
round of wind and Sierra snow with it.

&&

.AVIATION...For McCarran...For the rest of the daylight hours
today, minimal impacts are expected for the McCarran terminal.
However, an approaching storm system will result in LLWS concerns
for airspace over the Sierra and turbulence issues for most
western approaches. PIREPS are recommended through the TAF period
as a result.

Winds are expected to shift to initially the southeast briefly
this evening, then prevail out of the south-southwest moving into
the overnight hours. Wind gusts are expected to increase up to
potentially as high as 30 kts, especially after 10PM. Still
believe the prevailing direction should stay west of south
throughout the majority of the overnight hours but speeds will
stay elevated through at least 12Z. Can't rule out a sprinkle but
only included VCSH in the TAF since this shouldn't be an impact.
Ceilings will also briefly fall to around 8kft overnight but
return to all clear visual approaches after 12Z.

For the rest of southern Nevada, northwest Arizona and southeast
California...Main concerns this TAF period will be at KBIH/KVGT/KHND
as a passing storm system complicates flight conditions through 12Z
tomorrow. KBIH winds are expected to increase continue out of the
south, reaching as high as 40 kts. A quick opportunity for snow
showers and lowered ceilings aob 3kft is possible after 03Z this
evening.

KVGT/KHND will also be dealing with gusty south and southwest winds
later in the evening (after 05Z) and ceilings lowering to 8kft.
Winds should subside for the most part after 12Z.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Steele
AVIATION.....TB3

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jan 16, 8:29 PM PST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
829 PM PST THU JAN 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     NON-TSTM WND GST 5 NW INDEPENDENCE       36.85N 118.26W
01/16/2020  M63 MPH          INYO               CA   MESONET

            OAK CREEK RAWS REPORTED A PEAK WIND GUST OF
            63 MPH.

&&

Nearby

Wind Advisories in Nevada, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.